Nebraska, 2004

Tornado and Hail in Nebraska, August 2, 2004

August 2, 2004 · NWS LBF · 3 events in 2 counties and zones

2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 4:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 2, 4:14 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT MON AUG 2 2004

ZONES UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 691 FOR
NORTH CENTRAL ZONES.

.PREVIOUS DISCUSSION...
FOR TONIGHT...CANT IGNORE THE TROPICAL PLUME FEEDING ACROSS THE
ROCKIES PER SATELLITE.  ATM IS STRONGLY CAPPED SUGGESTING ELEVATED
SHRA/TSTM ACTIVITY WILL DEVELOP TONIGHT.  ANOTHER CHC OF PCPN
DEVELOPS TUE AFTN AS BACK FRONT MOVES IN AND THE ATM GOES
INTO A TRANSITION PHASE.

ATM WILL TRANSITION FROM A SOMEWHAT ZONAL HEAT WAVE PATTERN TO
A STRONG NORTHWEST FLOW.  DEEP GREAT LAKES UPPER LOW WILL SEND A BACK
DOOR COLD FRONT THRU FCST AREA WHICH WILL BE IN PLACE THROUGH 120HRS.
MEANWHILE...PAC LOW CONTINUES ANCHORED OFF THE WEST COAST.
ESSENTIALLY ATM WILL GO INTO A BLOCKED PATTERN WITH FCST AREA IN A
NORTHWEST FLOW ALOFT AND SRLY RETURN FLOW AT THE SFC.  THIS SUGGESTS
A TURN TOWARD A MORE ACTIVE RAINFALL PATTERN.  ETA INDICATES 1 OR
MORE MCSS WILL FORM THROUGH 84HR.  THE GFS IS LARGELY SILENT
RAINWISE WITH THIS FEATURE.

THE HIGHER RESOLUTION ETA GENERALLY PERFORMS BETTER IN THIS SITUATION
SO USED THAT MODEL THRU 84HRS. DURING THE 84 TO 120 HR TIME PERIOD...
GENERALLY LEFT THE FCST DRY AND FOCUSED MORE ON TEMPERATURES WHICH
WILL PRESUMABLY TREND DOWNWARD INTO THE 80S FOR MAX TEMPS.  GFS SEEMS
TO BE HAVING BOUNDARY LAYER ISSUES...TOO MOIST...NO REASONABLE
DIURNAL HEATING CYCLE...ETC.

BEYOND 120HR...GFS SHOWING RUN TO RUN PROBLEMS SO THE FCST IS
BASICALLY CLIMO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH ZONES
006>010-026>029-038.

&&

CDC/TLK
Hazardous weather outlook, Aug 2, 2:10 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT MON AUG 2 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-031100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
310 PM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
NORTH OF A LINE FROM HAY SPRINGS IN SHERIDAN COUNTY...TO BROKEN
BOW IN CUSTER COUNTY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING ACROSS SOUTH DAKOTA...THEN PUSH SOUTHEAST ACROSS THE
SLIGHT RISK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT. FURTHER SOUTHWEST THERE IS THE POTENTIAL FOR
GENERAL THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY AS A FRONT SETTLES INTO CENTRAL AND WESTERN NEBRASKA.
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER PORTIONS OF NORTH
CENTRAL NEBRASKA...AND DURING THE LATE AFTERNOON INTO THE OVERNIGHT
HOURS OF TUESDAY AND WEDNESDAY.

MASEK

In the hours before

Local storm report, Aug 2, 4:39 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       11 NNE BASSETT          42.73N 99.45W
08/02/2004  0.00 INCH        ROCK               NE   LAW ENFORCEMENT

            HEAVY RAINFALL WASHED OUT COUNTY ROADS 12 N AND 5 E OF
            BASSETT. PEA SIZED HAIL WAS ALSO REPORTED.

&&

CDH

The radar

The North Platte radar (KLNX), 117 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Keya Paha

When
August 2, 5:30 PM CST
Where
Keya Paha County, 5 mi SE of Springview
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
42.767, -99.667

Tornado, Cherry

When
August 2, 9:03 PM CST
Where
Cherry County, 14 mi WNW of Merriman
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -101.950

The tornado touched down briefly in an open field.

Hail, Cherry

When
August 2, 9:10 PM CST
Where
Cherry County, 14 mi WNW of Merriman
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -101.950

A supercell storm that produced a brief tornado 7 minutes earlier dropped large hail as it moved over the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412944, 5412945, 5412946.